Our Products
About Us
Contact Us
Hello Sign In
Your Account
View My
Subscribe to Receive More Cold and Flu Information

Theraflu - Are There Side Effects? Find out...

Theraflu is a broad line of OTC cold and flu medications from Novartis. This product line is popular and well-reviewed. Theraflu products are recommended for providing relief for cold and flu symptoms. In this regard, there is every indication that they are effective. However, these drugs contain active ingredients such as dextromethorphan and phenylephrine. Such ingredients can be potentially abused and must not be combined with other medications. Just how safe are Theraflu products and who should avoid them? Read on to find out if Theraflu is right for you or not.
Pin it

Theraflu is a line of over-the-counter cold and flu medications from Novartis Consumer Health.

There are 4 product categories in the Theraflu line. These are powder (sachet), syrups, caplets and non-medicated vapor. There are 10 products under Theraflu powder, 6 warming syrups, 2 warming caplets and 1 non-medicated menthol flavor patch.

Theraflu products contain different combinations of the following active ingredients: acetaminophen, chlorpheniramine, diphenhydramine, phenylephrine, dextromethorphan, pheniramine and guaifenesin.

Theraflu is used to treat cold and flu symptoms such as headache, sore throat, body aches and pain, cough, nasal and sinus congestion.

Early in 2013, there are reports that Theraflu products are being recalled. The Theraflu products involved were the syrups and they were recalled not because of severe side effects or lack of efficacy but because of faulty packaging.

Specifically, the batches of Theraflu syrups that were recalled came with faulty child-proof caps.

The voluntary recall took off Theraflu syrups whose caps could still be removed by children even with the tamper-proof seals still in place.

It was important to ensure that the child-resistant seals were secure and functioned properly because those Theraflu syrups contained active ingredients such as acetaminophen and diphenhydramine. Drugs containing these active ingredients should be packaged in such ways that a child may not accidentally ingest them.

This recall was not responsible for the scarcity of Theraflu products on the shelves during the last flu season. The company blamed production hitches on the disruption in supplying the drugs to retailers.

Theraflu Products

Theraflu Powder

  • Theraflu Multi-Symptom Severe Cold (with Lipton Green Tea & Honey Lemon Flavor)
  • Theraflu Max-D
  • Theraflu Nighttime Severe Cold & Cough (Honey Lemon Infused with Chamomile and White Tea Flavors)
  • Theraflu Daytime Severe Cold & Cough (Berry Infused with Menthol & Green Tea Flavors)
  • Theraflu Flu & Sore Throat (Natural Apple Cinnamon Flavor)
  • Theraflu Flu & Chest Congestion (Natural Citrus Flavor)
  • Theraflu Cold & Sore Throat (Natural Lemon Flavor)
  • Theraflu Sugar-Free Nighttime Severe Cold & Cough (Honey Lemon Flavor)
  • Theraflu Sinus & Cold
  • Theraflu Severe Cold & Cough Daytime and Nighttime Powder (Honey Lemon Infused with Chamomile & White Tea Flavors)

Theraflu Warming Syrup

  • Theraflu Warming Relief Nighttime Severe Cold & Cough (Cherry Flavor)
  • Theraflu Warming Relief Daytime Severe Cold & Cough (Cherry Flavor)
  • Theraflu Warming Relief Flu & Sore Throat
  • Theraflu Warming Relief Cold & Chest Congestion
  • Theraflu Warming Relief Sinus & Cold
  • Theraflu Warming Relief Daytime and Nighttime Severe Cold & Cough
Theraflu Warming Caplet
  • Theraflu Warming Relief Caplets Daytime Multi-Symptom Cold
  • Theraflu Warming Relief Caplets Nighttime Multi-Symptom Cold
Theraflu Vapor Patch

The Active Ingredients of Theraflu Products


Acetaminophen is also commonly known as paracetamol. It is a pain reliever with antipyretic effect and a very weak anti-inflammatory property.

The analgesic and antipyretic effects of acetaminophen makes it useful for providing immediate relief for headache, minor aches and pain as well as mild fever.

Compared to other common analgesics such as aspirin and ibuprofen, acetaminophen has a smaller antipyretic effect and an insignificant anti-inflammatory effect. However, it is a safer analgesic because it does not increase the risk of stomach ulcers and intestinal bleeding.

Acetaminophen relieves pain by blocking a group of enzymes known as cyclooxygenases (COX).

Specifically, acetaminophen blocks COX-2 enzymes. In addition, it acts on the cannabinoid system in the brain to resolve pain.

As an antipyretic agent, acetaminophen lowers the temperature of the body by blocking the release of the prostaglandin, PGE2.

Acetaminophen is the most common active ingredient in Theraflu products and it is included to relieve mild to moderate pain as well as to reduce fever.


Chlorpheniramine is a commonly used antihistamine. It acts by blocking the release of histamine from destabilized mast cells. This action can prevent and reduce the occurrence of some symptoms of cold and flu such as sneezing, runny nose, itch and watery eyes.

Chlorpheniramine is generally useful in the treatment of symptoms of the upper respiratory tract infections especially those caused by allergies and common cold.

When combined with acetaminophen, chlorpheniramine can improve the analgesic properties of the resulting medication. In addition, it enhances the decongestant effect of phenylephrine.

The most common side effects of chlorpheniramine are drowsiness, dizziness and loss of mental concentration.

Basically, chlorpheniramine makes the user sleep which is why it is only included in Theraflu products meant to be taken at nighttime. Therefore, the sedative side effect of chlorpheniramine is turned into an important therapeutic effect.

Chlorpheniramine promotes restful sleep and relief from the symptoms of colds and flu.


Pheniramine is also an antihistamine. In fact, it is the parent compound from which chlorpheniramine is derived. However, chlorpheniramine is at least 20 times more effective than pheniramine.

Like chlorpheniramine, pheniramine is also used to treat allergic conditions including sinusitis, hay fever and itching.

Pheniramine has a strong sedative effect and can, therefore, be found in Theraflu products intended to be used at nighttime. Therefore, drowsiness is one of the side effects of pheniramine.

Like the other antihistamines in Theraflu products, pheniramine should not be combined with alcohol as that may lead to seizures and sleep problems.


Diphenhydramine is also a first generation antihistamine like chlorpheniramine. It also possesses sedative properties.

Other useful therapeutic properties of diphenhydramine are its antitussive and antiemetic properties.

Therefore, diphenhydramine can prevent allergic reactions and help relieve sinusitis, itching and breathing difficulties as well as help users sleep better, relieve cough and reduce nausea and vomiting.

All of these benefits make diphenhydramine an especially useful ingredient in Theraflu products.

However, care should be taken not to take more than the recommended doses of Theraflu products containing diphenhydramine. This is especially important because the antihistamine can be abused as a recreational drug and it is also commonly used with alcohol.

Such uses of the antihistamine can worsen side effects such as dry mouth, rapid heartbeat, delirium, irregular breathing, mental confusion, reduced motor function, blurred vision, increased sensitivity to light and vomiting.

In addition, diphenhydramine products are not recommended for children younger than 6 years and seniors older than 60 years.

Because it can get into breast milk, breastfeeding women should avoid also Theraflu products with diphenhydramine.


Phenylephrine is a decongestant that became popular as a replacement for pseudoephedrine in cold and flu medications.

Phenylephrine is included in Theraflu products to help reduce nasal congestion caused by cold, sinusitis and allergies.

As a decongestant, phenylephrine is less effective than pseudoephedrine. However, concerns over the misuse of the pseudoephedrine found in commercial products in the manufacture of illicit methamphetamine led to a 2004 Act that restricted the sales of pseudoephedrine.

Some health experts have argued that phenylephrine is useless as a decongestant. For example, a 2007 review of past studies investigating the efficacy of phenylephrine found that it was no better than placebo as decongestant.

However, clinical trials funded by manufacturers of cold and flu medications found a benefit for phenylephrine for relieving nasal congestion or stuffiness.

Because phenylephrine is less potent than pseudoephedrine, it is less likely to cause cardiovascular and sleep problems. Even then, you should consult your doctor if you do have such problems before taking Theraflu products containing phenylephrine.


Dextromethorphan is a cough suppressant and it is included in Theraflu products to help relieve coughs due to colds.

Like phenylephrine, the clinical evidence to support the use of dextromethorphan is shaky at best.

Multiple independent studies have found that dextromethorphan did not relieve cough in children. However, such negative results have not stopped the use of dextromethorphan as a cough suppressant.

Studies also show that dextromethorphan stimulates the release of histamine. Therefore, it can trigger itches, rashes, breathing difficulties and rebound nasal congestion. To cancel out these side effects, an antihistamine is usually included in products containing dextromethorphan.

In Theraflu products, the antihistamines used to blunt these histamine-driven side effects are chlorpheniramine, pheniramine and diphenhydramine.


Guaifenesin is a drug derived from the guaiac tree. It is an expectorant used to make it easier to cough out mucus from the airways. Therefore, guaifenesin functions as a decongestant too.

As an expectorant, guaifenesin increases the volume of mucus in the bronchi and trachea while also making it thinner and less viscous so that it can be easily expelled out of the respiratory tract. Although it is sometimes believed to relieve cough, guaifenesin actually improves the clearance efficiency of cough reflex.

To provide the best results, it is combined with antitussives such as dextromethorphan. In such combination, the antitussive relieves the cough reflex prompted by guaifenesin.

Studies also indicate that guaifenesin can increase the analgesic effect of acetaminophen. Therefore, Theraflu products combining both medications can benefit from this synergistic action.

How Effective Are Theraflu Products?

Although Theraflu products may contain a few active ingredients with doubtful efficacies, there are always other active ingredients present in these products that have been proven to help relieve cold and flu symptoms.

Furthermore, the combination of active ingredients with different mechanisms of action means that Theraflu products can help relieve a broad range of cold and flu symptoms.

Usually, each product, except the Vapor Patch, contains an analgesic and an antipyretic agent (always acetaminophen), a nasal decongestant and an antihistamine or a cough suppressant. Therefore, all Theraflu products can relieve pain, aches, fever, stuffy nose, sore throat, runny nose, watery eyes and cough.

The vast majority of reviews from past users has been positive with most people experiencing relief within 3 days.

It should be noted that Theraflu products do not clear cold and influenza viruses. They are simply best used as an adjunctive treatment for clearing away the symptoms of colds and flu and not for clearing the infections.

For this purpose, the available evidence suggests that Theraflu products are very effective for what they are meant to do.

The broad range of products under the Theraflu brand may be confusing but it is actually needed to meet specific needs.

In addition, the separation of products into nighttime and daytime medications is important in order to avoid daytime drowsiness, one of the major side effects of cold and flu medications. Sedative antihistamines are very effective for cold and flu symptoms but they should preferably be taken at night.

Lastly, the different flavors used in Theraflu products make them palatable for everyone.

However, these flavors are not simply included to improve the tastes of the products. They also contribute to the efficacy of Theraflu products. For example, flavors such as menthol have a cooling effect on the respiratory tract and provide soothing relief against cough and irritation of the airways.

In addition, there are also natural flavors such as honey and herbal flavors such as green tea, cinnamon, lemon and chamomile. All of these flavors are not only refreshing but also medicinal.

Side Effects and Contraindications

Because of safety concerns regarding some of their ingredients, Theraflu products should generally not be given to children under the age of 4 years. In addition, these products should only be given to children aged 4 – 12 years following the directions of physicians.

Furthermore, Theraflu products should not be taken by anyone allergic to any of their ingredients.

Other drugs that also contain acetaminophen or the other active ingredients in each Theraflu product should not be taken at the same time as that Theraflu product. This is important because an overdose of any of the active ingredients of Theraflu products can cause serious side effects.

Specific drugs to avoid when taking Theraflu products include alcohol, blood thinners as well as prescription drugs containing a group of medications known as MAOIs (monoamine oxidase inhibitors).

MAOIs can be found in certain antidepressants, sedatives, tranquilizers and drugs used in the treatment of neurological disorders.

Consult your doctor before taking Theraflu products if you have

  • hypertension
  • glaucoma
  • diabetes
  • heart disease
  • thyroid disease
  • liver problems
  • prostate problems
  • asthma and chronic bronchitis
  • chronic and productive cough especially those caused by smoking and emphysema

Theraflu products are usually well tolerated. Common side effects include dry mouth, drowsiness, rapid heartbeat and paradoxical excitability (in children).

However, you should stop these drugs if a new serious symptoms appears. Also stop Theraflu products if symptoms persist for longer than 7 days (3 days for fever) or if current symptoms get worse.





[+] Show All
Next Article: Avoid the Cold and Flu Season


Progressive Health's Seasonal Support formula may be able to strengthen your immune system and help you recover from your seasonal illness.